In the Journals

Antibiotics associated with delirium

Physicians should consider a diagnosis of antibiotic-associated encephalopathy in patients who present with delirium after taking antibiotics, according to findings from a review published in Neurology.

Shamik Bhattacharyya, MD, of Harvard Medical School and Brigham and Women's Hospital, and colleagues explained that their research points to antibiotic-associated encephalopathy as a cause of delirium, which prompts a quick diagnosis.

"People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium," Bhattacharyya said in a press release. "Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial."

The researchers reported that "antibiotics are an underrecognized etiology," despite other medications often being considered as the cause of encephalopathy. Their review included 292 articles that described 391 unique cases of antibiotic-associated encephalopathy from 1946 through 2013. The report involved 54 different antibiotics from 12 different classes, including penicillin, cefepime, ciprofloxacin and sulfonamides.

Bhattacharyya and colleagues found that 47% of the patients experienced delusions or hallucinations, 14% had seizures and 15% experienced myoclonus. In cases in which an electroencephalogram (EEG) was performed, 70% were deemed abnormal. Additionally, renal insufficiency was reported in 25% of the cases.

The researchers calculated a Naranjo scale score for each of the cases. Their median score was 4, which indicated a possible association between antibiotics and antibiotic-associated encephalopathy. Bhattacharyya and colleagues stated that, as all the cases had an active infection, the infection could not be excluded as a potential cause and lowered their scores. They noted that if they reinterpret the data for patients with infections that did not affect the central nervous system, the score is upgraded to a probable association.

"More research is needed, but these antibiotics should be considered as a possible cause of delirium," Bhattacharyya said in the release. "Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent some of the negative consequences for people with delirium and other brain problems."

Data analysis led the researchers to three clinical subtypes of antibiotic-associated encephalopathy.

Type 1 was most common with penicillin and cephalosporins. Symptoms often included myoclonus or seizures, abnormal EEG and normal MRI. Onset occurred within days of initiating the antibiotics and resolution was seen within days after stopping antibiotics.

Type 2 was associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides. Symptoms included frequent psychosis, infrequently abnormal EEG, normal MRI and rare seizures. Onset occurred within days of initiating the antibiotics and resolution was seen within days after stopping the antibiotics.

Type 3 was only seen with metronidazole. Symptoms included frequent occurrence of cerebellar dysfunction, rare and nonspecific EEG abnormalities, omnipresence of abnormal MRI and rare seizures. Onset occurred weeks after initiating the antibiotic, and took longer to resolve after stopping the antibiotic.

"[Antibiotic-associated encephalopathy] is an underrecognized cause of altered mental status in hospitalized patients, and should be considered in all patients who develop delirium after initiation of antibiotics," Bhattacharyya and colleagues wrote. "Although the clinical features of [antibiotic-associated encephalopathy] are diverse, they can be divided into three core clinical syndromes associated with particular antibiotics and unique underlying pathophysiologic mechanisms of neurotoxicity. Increased recognition of [antibiotic-associated encephalopathy] can lead to earlier discontinuation of causative medications, reducing time spent in a delirious state and thereby improving outcomes in patients with delirium." by Chelsea Frajerman Pardes

Disclosures: Bhattacharyya reports no relevant financial disclosures. Please see the full study for a list of all other authors' relevant financial disclosures.

Physicians should consider a diagnosis of antibiotic-associated encephalopathy in patients who present with delirium after taking antibiotics, according to findings from a review published in Neurology.

Shamik Bhattacharyya, MD, of Harvard Medical School and Brigham and Women's Hospital, and colleagues explained that their research points to antibiotic-associated encephalopathy as a cause of delirium, which prompts a quick diagnosis.

"People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium," Bhattacharyya said in a press release. "Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial."

The researchers reported that "antibiotics are an underrecognized etiology," despite other medications often being considered as the cause of encephalopathy. Their review included 292 articles that described 391 unique cases of antibiotic-associated encephalopathy from 1946 through 2013. The report involved 54 different antibiotics from 12 different classes, including penicillin, cefepime, ciprofloxacin and sulfonamides.

Bhattacharyya and colleagues found that 47% of the patients experienced delusions or hallucinations, 14% had seizures and 15% experienced myoclonus. In cases in which an electroencephalogram (EEG) was performed, 70% were deemed abnormal. Additionally, renal insufficiency was reported in 25% of the cases.

The researchers calculated a Naranjo scale score for each of the cases. Their median score was 4, which indicated a possible association between antibiotics and antibiotic-associated encephalopathy. Bhattacharyya and colleagues stated that, as all the cases had an active infection, the infection could not be excluded as a potential cause and lowered their scores. They noted that if they reinterpret the data for patients with infections that did not affect the central nervous system, the score is upgraded to a probable association.

"More research is needed, but these antibiotics should be considered as a possible cause of delirium," Bhattacharyya said in the release. "Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent some of the negative consequences for people with delirium and other brain problems."

Data analysis led the researchers to three clinical subtypes of antibiotic-associated encephalopathy.

Type 1 was most common with penicillin and cephalosporins. Symptoms often included myoclonus or seizures, abnormal EEG and normal MRI. Onset occurred within days of initiating the antibiotics and resolution was seen within days after stopping antibiotics.

Type 2 was associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides. Symptoms included frequent psychosis, infrequently abnormal EEG, normal MRI and rare seizures. Onset occurred within days of initiating the antibiotics and resolution was seen within days after stopping the antibiotics.

Type 3 was only seen with metronidazole. Symptoms included frequent occurrence of cerebellar dysfunction, rare and nonspecific EEG abnormalities, omnipresence of abnormal MRI and rare seizures. Onset occurred weeks after initiating the antibiotic, and took longer to resolve after stopping the antibiotic.

"[Antibiotic-associated encephalopathy] is an underrecognized cause of altered mental status in hospitalized patients, and should be considered in all patients who develop delirium after initiation of antibiotics," Bhattacharyya and colleagues wrote. "Although the clinical features of [antibiotic-associated encephalopathy] are diverse, they can be divided into three core clinical syndromes associated with particular antibiotics and unique underlying pathophysiologic mechanisms of neurotoxicity. Increased recognition of [antibiotic-associated encephalopathy] can lead to earlier discontinuation of causative medications, reducing time spent in a delirious state and thereby improving outcomes in patients with delirium." by Chelsea Frajerman Pardes

Disclosures: Bhattacharyya reports no relevant financial disclosures. Please see the full study for a list of all other authors' relevant financial disclosures.